Elderly female with CHF complains of abdominal pain, nausea and vomiting, dizziness, and confusion for 5 days. What is the cause?

Author: V. Dimov, M.D.
Reviewer: S. Randhawa, M.D.

A 96-year-old African American female (AAF) was admitted from a nursing home with complaints of abdominal pain, nausea and vomiting (N/V), dizziness, confusion and double vision for 5 days. She was discharged from the hospital just 4 days ago. Digoxin was started during that previous hospitalization for control of tachycardia in atrial fibrillation. One day prior to discharge, digoxin level was 1.8 mg/mL and digoxin dose was decreased to 125 mcg PO Q 48 hr.

Past medical history (PMH)

Hypertension, atrial fibrillation, coronary artery disease, stroke, congestive heart failure.

Medications

Metoprolol, digoxin, ASA (aspirin), lisinopril, furosemide (Lasix), Coumadin (warfarin), esomeprazole (Nexium).

Physical examination

In pain, combative and confused.
VSS.
Chest: Occasional bibasilar crackles.
Cardiovascular System: Clear S1 and S2, irregularly irregular rhythm, HR 101 bpm.
Abdomen: Soft, epigastric tenderness, no rebound, + BS.
Extremities: No edema.

What is the most likely diagnosis?

What would you do?

Click here for the answer and final diagnosis in this case.

Published: 08/02/2009
Updated: 08/02/2009

No comments:

Post a Comment